Q: I was a trial lawyer in Texas for more than 50 years. Like all litigators, I had substantial stress during those decades.
My wife had trouble falling asleep, and she was prescribed Halcion. Around 1995, I too had trouble sleeping and took some of her medication. It worked wonders.
In 2000, my cardiologist told me I should get off it because I would become dependent on it and have to increase the amount needed to achieve the same result. I did not follow his advice. Instead, I have taken the same 0.5 mg tablet every night for the past 27 years. I sleep from midnight to 9 a.m.
I have had coronary artery disease since the 1990s, with an heart attack in 1998. I also have atrial fibrillation, but no other health problems. The articles I’ve read say not to take a sleeping pill and to use nonmedicinal techniques instead.
Sorry, but based on my experience I say take Halcion and you will have a terrific life. I am convinced that getting a great night’s sleep over the past 27 years has been the source of my long and happy life.
A: The benzodiazepine triazolam (Halcion) has been available for 40 years. After its introduction, it quickly became the most popular prescription sleeping pill on the market.
Triazolam has long been controversial. Even before it was approved, experts were concerned about side effects of confusion and incoordination as well as rebound insomnia upon withdrawal.
Moreover, some people reported “anterograde amnesia.” There were cases of individuals who could not recall their actions the day after they had taken triazolam.
In Europe, a post-approval evaluation led regulators to emphasize the maximum dose of 0.25 mg and duration of not more than 10 days. In addition, the U.K. took the drug off the market completely in 1993.
The official prescribing information in the U.S. states: “Prescriptions for Halcion should be written for short-term use (7 to 10 days) and it should not be prescribed in quantities exceeding a 1 month supply.”
To learn about other ways to overcome insomnia, you may wish to read our eGuide to Getting a Good Night’s Sleep. This online resource may be found under the Health eGuides tab at PeoplesPharmacy.com.
Q: Like other readers of your newspaper column, I have problems swallowing big pills. I take the diabetes drug metformin twice a day, and it does not come in small sizes.
Initially I cut the large tablets in half to swallow them. I have also crushed pills and taken them with applesauce.
Then my son told me to turn my head to the left while swallowing to get the pill to go down. This works wonderfully. He was a Green Beret medic for 24 years, so maybe this is something he learned in his training.
A: Your son is onto a well-established strategy for swallowing pills. A study of children who had trouble getting pills down found that changing head position by turning to the left or the right could be helpful (Paediatrics & Child Health, May-June 2010). The authors report that “Success was achieved in all 33 children who practiced for 14 days.”
Researchers also recommend the “pop-bottle” technique by “placing a tablet on the tongue and closing the lips tightly around a flexible container such as a plastic bottle. The consumer then swallows the tablet through a suction motion of water as they tilt the head back” (Patient Preference and Adherence, July 26, 2018).